Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Dihydrocodeine withdrawl causing hallucinations - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Mental Health
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   my husband took dihydrocodeine for one month (1 at night). He came off them about a week ago and has hardly slept at all. As soon as he lies down his body goes into agitated restlessness. GP put him on short term sleeping tablets, but he still cant sleep and gets hallucinations and confusion. He is 68 and healthy but is feeling exhausted all the time.
Doctor :   Hi
User :   Hello Dr
Doctor :   Ok. I have seen the query .
User :   Can I have your opinion please I am worried about him
Doctor :   Please do not worry.
Doctor :   Dihydrocodeine has some side effects
Doctor :   Like hallucinations and delusions as it is an opiod ?
Doctor :   Since how long is he using the medication ?
User :   Please look in initial quetion
Doctor :   Yes they do have these symptoms and even withdrawl symptoms cause anxiety , tremors as they have physical dependance even for shorter periods .
Doctor :   Did the doctor decrease the dosage gradually or suddenly has he stopped them ?
User :   He came of them himself after they had benefited his leg pain. He no longer had need to take them for leg pain. It was only one tablet per night
Doctor :   Side effects : As with other opioids, tolerance and physical and psychological dependence develop with repeated dihydrocodeine use. All opioids can impair the mental and/or physical abilities required for the performance of potentially hazardous tasks such as driving or operating machinery if taken in large doses, but have the opposite effect in moderate doses.
Doctor :   So withdrawl can cause such symptoms, MAY I know how much was his dosage per day ?
User :   60mg
Doctor :   Was it 32 mg twice a day ?
User :   60mg one tablet at night
Doctor :   Ok.
Doctor :   Could you discuss with the doctor again and ask him to gradually wane the dosage form 60 mg for 1 week to 30 mg for 2nd week to 16 mg in 3rd week
User :   Will try that. Thanks
Doctor :   Usually for most of the patients we do agradual waning which will relieve them of all the withdrawl symptoms.
Doctor :   That would help him a lot, dont worry.
Doctor :   He will come out of it once it is done.
Doctor :   Take care.
Doctor :   Bye for now
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor